I am in the medical profession and five years ago I suddenly lost my younger sister to cancer. She had been misdiagnosed and died within 12 weeks of diagnosis. Three weeks after my sister was diagnosed my father was also diagnosed with metastatic adenocarcinoma which was also terminal, although my Dad lived for 18 months following his diagnosis. Consequently I was rushing from one hospital to the next to visit and care for both my sister and my father and being in the medical profession I felt I had to be so strong to support not only my Dad and sister but my mother and brother also. I gave up my job to be there for them and would not have had it any other way.
At the time I was single and I come from a very close family and had a particularly close relationship with my sister who was also single. At the time I thought the grief would kill me of knowing that I was going to lose her, and seeing my beloved sister go through this. When she died we were all with her, I felt so numb I couldn't even cry. I know realistically that because I was in my nursing role, I felt unable to collapse emotionally as I felt that I had to be strong for everyone. It sounds stupid but I felt I had to be stoical. The truth was I had terrible nightmares for over a year afterwards, I couldn't sleep without the light being on and I was scared to sleep because of the bad dreams. The dreams were always me trying to reach or save my sister.
Consequently I believe this has caused me depression. I am on antidepressentsband am fortunate enough to have many people who love and care about me including a wonderful husband. What concerns me is this awful feeling of numbness and detachment that I still feel five years later when people tell me about a tragedy or illness in their family. It is not that I am uncaring, as I am far from that it is as if I can't bare to go there and emotionally connect because I have found a way of blocking the horrors from my mind.
The detachment might also be caused by the antidepressant you are taking.
For me personally, I was prescribed Lexapro, which in my opinion is a horrible drug.
I lost all emotional attachment to everything, including my children! It was horrible!
I finally came out of my brain fog and realized that something had to change and that it was most definitely the LEXAPRO!
Not only did I have horrible emotional side effects, but I gained a whopping 40 pounds in literally a matter of 3-5 months!
I agree that a Psychologist may help you as well, but you may want to consider reevaluating the antidepressant you are taking.
I have found a great deal of relief while taking Pristiq?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.